Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Side Effects of Reducing Aricept

05/21/2007

Question:

Are there any side effects when reducing aricept 10mg to aricept 5mg? Thank you.

Answer:

In most patients for whom the dose is decreased from 10mg to 5mg, the change is due to difficulty tolerating the drug, and I have not seen major problems with this change, or at least the problems with the decrease were less of an issue than the side effect itself. Otherwise, we generally try to keep patients at the maximum effective dose.

That said, what could occur would be a slight dip in cognitive performance or a change in behaviors (as the drug helps with behaviors in some patients). However, as above, since I usually only make this change in the setting of a side effect, I have only occasionally encountered mild problems with these issues with a decrease in dose. I have occasionally seen more problems with these after discontinuation of the drug, though.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

David Q Beversdorf, MD David Q Beversdorf, MD
Formerly
Assistant Professor of Clinical Neurobehavior and Neurology
College of Medicine
The Ohio State University